Illinois, 2021

Flash Flood and Flood in Illinois, March 11, 2021

March 11, 2021 · NWS PAH · 2 events in 2 counties and zones

Scattered thunderstorms tracked eastward from Missouri across southern Illinois. , pumping plenty of Pacific moisture northeast into the mid Mississippi River Valley as a cold front settled slowly southeast into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms tracked eastward from Missouri across southern Illinois. A deep upper-level low pressure system sank southeast into the far southwestern U.S., pumping plenty of Pacific moisture northeast into the mid Mississippi River Valley as a cold front settled slowly southeast into the region. There was abundant deep moisture in place for locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 3:36 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 11, 3:36 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
336 PM CST Thu Mar 11 2021

.SHORT TERM...(This afternoon through Saturday night)
Issued at 330 PM CST Thu Mar 11 2021

We are currently seeing MUCAPES running 500-1000 J/KG along/ahead
of a developing cluster of strong to severe thunderstorms moving
east across the MS River into sw IL...along with effective bulk
shear over 50 kts. This environment suggests the on-going
convection may continue for a few more hours into the early
evening as it heads east toward the OH River. Though a watch is
not not anticipated at this time, we could be looking at at
isolated severe storms from time to time.

Main concern then continues to lie with the potential for at
least one, if not a couple rounds of moderate to heavy rainfall
tonight through Saturday. A deep upper-level low pressure system
now located over far southern CA region will serve to pump
vigorous amount of Pacific moisture northeast across the country
and into the mid MS River Valley tonight as a cold front settles
slowly southeast through the region. Both NAEFS and ECMWF ENS
members still suggest PWATs 2.5-3.0 SD above normal developing,
with similar if not greater anomalies with respect to IVT
(Integrated Water Vapor Transport).

12z ECMWF has now come into better alignment with GFS/GEFS means
and SPC HREF, with highest stripe of heavy rainfall (1.5-2") late
this afternoon through the overnight hours running in a swath from
our northern counties in se MO, through far southern IL along the
RT 13 corridor, then east along the OH River regions of sw IN/nw
KY.

A second wave of moderate to locally heavy rain will be possible
on the cold/north side of the surface front, especially Friday
night into Saturday as another piece of energy rotates atop a
developing mid-level ridge over the MS River Valley. The heaviest
precip with this wave may be more limited to portions of se MO
into far wrn KY, as support is lost to the east of the ridge
axis. (The ECMWF is much stronger with this feature compared to
the GFS.) However, with high PWATs and moisture transport still
in place, we still may get some general 1-2 inch amounts in those
locations. If elevated thunderstorms manage to get going on the
north side of the surface front, rain amounts could be locally
enhanced. On-going flood watch this afternoon through Saturday
afternoon will be left as is for now.

.LONG TERM...(Sunday through Thursday)
Issued at 330 PM CST Thu Mar 11 2021

Low pressure over the Central Plains Sunday will lift a warm front
toward our region.  Models show the warm front reaching the PAH
forecast area Sunday night, and it will remain draped across our
region as the surface low moves slowly east into the early part of
the work week. On and off showers are expected across our region on
Sunday, becoming likely by Sunday night.  Models have been varying
with how fast the low will move east and how far north of our region
it will go.  At this time, model blends indicate good chances of
showers continuing into Monday, then chances tapering off from west
to east Monday night.  Rainfall amounts from Sunday through Monday
night will generally be from around an inch to one and one quarter
inches.

Flow aloft will become fairly zonal Tuesday into Tuesday night, and
we should see dry conditions.  By late Wednesday, models show
another surface low over the Central Plains lifting another warm
front toward the middle Mississippi and lower Ohio valleys.  This
will spread shower chances across our area Wednesday night into
Thursday.

Generally confidence in the weather systems producing some rainfall
in the extended is pretty good, but confidence in the timing is
mediocre at best.

With a warm front draped across our region, temperature ranges will
be fairly wide Sunday into Monday.  Highs Sunday will will range
from the lower 50s north to the middle 60s south, with lows Sunday
night in the 40s to around 50 degrees.  Highs Monday will range
range from 55 to 60 degrees north to the upper 60s south.
Temperatures will remain above normal through Wednesday night, with
a return of seasonable readings on Thursday.

&&

.AVIATION...
Issued at 555 AM CST Thu Mar 11 2021

As a cold front approaches today, scattered light showers are
possible out ahead of it through the morning as ceilings lower to
MVFR. A band of showers and scattered thunderstorms will accompany
the front's southeastward progression through the area late this
afternoon and this evening, resulting in a temporary reduction to
IFR conditions and potentially strong wind gusts. Showers will
linger well into the night with MVFR and localized IFR conditions.
Expect SSW winds around 15 knots with gusts around 25 knots today.
Winds will diminish and shift to the north with frontal passage
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Saturday afternoon for ILZ075>078-080>094.

MO...Flood Watch through Saturday afternoon for MOZ076-086-087-100-
     107>111.

IN...Flood Watch through Saturday afternoon for INZ081-085>088.

KY...Flood Watch through Saturday afternoon for KYZ004-005-007-010-
     013>016-018>020.

&&

SHORT TERM...GM
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Mar 11, 3:44 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 PM CST Thu Mar 11 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 PM CST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this afternoon
across much of southeast Missouri, southern Illinois, east to the
Wabash River Valley. The primary concern is locally damaging wind
gusts and dime to quarter size hail.

Showers and scattered thunderstorms will bring heavy rain that may
result in localized flooding late this afternoon and tonight. A
Flood Watch runs from 3 PM today through Saturday, mainly for
locations along and north of a line from roughly Poplar Bluff
Missouri to Paducah and Madisonville Kentucky. Refer to the watch
product for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round or two of heavy rain may lead to more widespread
flooding across much of the area Friday night into Saturday.
Please refer to the Flood Watch for more information.

Minor to moderate flooding will continue on several area rivers.
Please refer to the River Flood Warnings and Statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However,
spotters are encouraged to report rainfall amounts and flooding
impacts through the weekend.

In the hours before

Special weather statement, Mar 11, 12:57 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
1257 PM CST Thu Mar 11 2021

ILZ075-080-081-111945-
Perry IL-Franklin IL-Jefferson IL-
1257 PM CST Thu Mar 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHERN
JEFFERSON AND NORTHERN FRANKLIN COUNTIES UNTIL 145 PM CST...

At 1257 PM CST, Doppler radar was tracking a strong thunderstorm over
Tamaroa, or near Du Quoin, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pinckneyville, Rend Lake Area, Sesser, Tamaroa, Ina, Waltonville,
Bonnie, Belle Rive, Ewing, Nason and St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3802 8871 3803 8935 3819 8933 3828 8870
TIME...MOT...LOC 1857Z 264DEG 33KT 3811 8920

SMITH
Special weather statement, Mar 11, 1:55 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
155 PM CST Thu Mar 11 2021

ILZ076>078-082-083-INZ081-085-112045-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-Posey IN-
Gibson IN-
155 PM CST Thu Mar 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE...SOUTHEASTERN
WAYNE...SOUTHWESTERN WABASH...SOUTHERN EDWARDS...NORTHEASTERN
HAMILTON...SOUTHWESTERN GIBSON AND NORTHEASTERN POSEY COUNTIES UNTIL
245 PM CST...

At 153 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Mcleansboro, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Carmel, Poseyville, New Harmony, Crossville, Enfield,
Cynthiana, Mill Shoals, and Keensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 8856 3826 8860 3841 8776 3814 8771
TIME...MOT...LOC 1953Z 261DEG 40KT 3819 8848

York
Special weather statement, Mar 11, 2:17 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
217 PM CST Thu Mar 11 2021

ILZ084-MOZ076-086-087-112100-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
217 PM CST Thu Mar 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...
NORTHEASTERN BOLLINGER...PERRY AND NORTHWESTERN CAPE GIRARDEAU
COUNTIES UNTIL 300 PM CST...

At 215 PM CST, Doppler radar was tracking strong thunderstorms near
Farmington and about 7 miles northwest of Fredericktown, moving east
at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perryville, Patton, Oak Ridge, Longtown, and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3780 8968
      3782 8968 3783 8966 3790 8963 3790 8962
      3747 8961 3751 9014 3764 9015 3768 9010
      3782 9000 3787 8994 3787 8990 3791 8984
TIME...MOT...LOC 2015Z 271DEG 44KT 3763 9041

York
Local storm report, Mar 11, 3:02 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CST THU MAR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     3 N PATTON              37.55N 90.02W
03/11/2021                   BOLLINGER          MO   LAW ENFORCEMENT

            TREE DOWN ACROSS THE SOUTHBOUND LANES OF
            HIGHWAY 51.

&&

DWS
Special weather statement, Mar 11, 3:31 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
331 PM CST Thu Mar 11 2021

ILZ085-089-112200-
Johnson IL-Williamson IL-
331 PM CST Thu Mar 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND WILLIAMSON
COUNTIES UNTIL 400 PM CST...

At 330 PM CST, Doppler radar was tracking a strong thunderstorm
5 miles south of Carbondale, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Marion, Carterville, Goreville, Creal Springs, Lake Of Egypt Area,
Stonefort, and Williamson County Regional Airport.

LAT...LON 3753 8871 3755 8904 3760 8904 3760 8915
      3775 8915 3778 8871
TIME...MOT...LOC 2130Z 269DEG 45KT 3765 8920

York
Local storm report, Mar 11, 4:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
425 PM CST THU MAR 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            1 S MARION              37.73N 88.93W
03/11/2021                   WILLIAMSON         IL   BROADCAST MEDIA

            WSIL-TV REPORTS MINOR STREET FLOODING
            OCCURRING ACROSS THE SOUTH SIDE OF MARION.

&&

DWS

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Williamson

When
March 11, 4:45 PM CST to 6:00 PM CST
Where
Williamson County, 2 mi E of Marion to 2 mi S of Marion
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.730, -88.893

A broadcast tv meteorologist reported a vehicle stalled in high water on city streets in Marion. Street flooding was reported across the south part of Marion.

Flood, Franklin

When
March 11, 5:57 PM CST to 7:00 PM CST
Where
Franklin County, 1.77 mi ENE of Sesser to 1.06 mi ESE of Sesser
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.110, -89.020

A secondary road was flooded near Sesser.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942590, 942591.